Alert archive / Wisconsin / Dense Fog Advisories in 2021

Dense Fog Advisory 5, NWS Twin Cities, MN

January 5, 20217 counties in Minnesota; 9 counties in Wisconsin

NWS Twin Cities, MN issued this dense fog advisory at Jan 5, 2021, 1:55 PM CST for 7 counties in Minnesota; 9 counties in Wisconsin. It took effect at Jan 5, 2021, 9:00 PM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2021, 1:55 PM CST (19:55 UTC)
In effect from
Jan 5, 2021, 9:00 PM CST
Expired
Jan 6, 2021, 9:00 AM CST
In force
12 hr
Issued by
NWS Twin Cities, MN

Counties Chisago County, MN, Dakota County, MN, Goodhue County, MN, Isanti County, MN, Kanabec County, MN, Mille Lacs County, MN, Washington County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 96 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.9 hours before the alert went out and 349 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

338 
WWUS73 KMPX 051955
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
155 PM CST Tue Jan 5 2021

MNZ044-045-052-053-WIZ014>016-023-025-027-028-061100-
/O.NEW.KMPX.FG.Y.0005.210106T0300Z-210106T1500Z/
Mille Lacs-Kanabec-Isanti-Chisago-Polk-Barron-Rusk-St. Croix-Dunn-
Chippewa-Eau Claire-
Including the cities of Princeton, Mora, Cambridge, Center City, 
Osceola, Rice Lake, Ladysmith, Hudson, Menomonie, Chippewa Falls,
and Eau Claire
155 PM CST Tue Jan 5 2021

...DENSE FOG ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
CST WEDNESDAY...

* WHAT...Visibility one half mile or less in dense fog.

* WHERE...Portions of northwest and west central Wisconsin and 
  east central Minnesota.

* WHEN...From 9 PM this evening to 9 AM CST Wednesday.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Slick spots on roads, overpasses, and
  sidewalks are also possible as the fog freezes on exposed
  surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you. Exercise caution regardless of your method
of locomotion given the potential for slick surfaces.

&&

$$
3 follow-up statements
868 
WWUS73 KMPX 060049
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
649 PM CST Tue Jan 5 2021

MNZ063-070-078-WIZ024-026-060900-
/O.EXA.KMPX.FG.Y.0005.210106T0300Z-210106T1500Z/
Washington-Dakota-Goodhue-Pierce-Pepin-
Including the cities of Stillwater, Hastings, Red Wing, 
River Falls, and Durand
649 PM CST Tue Jan 5 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CST WEDNESDAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...In Wisconsin, Pierce and Pepin Counties. In Minnesota, 
  Washington, Dakota and Goodhue Counties.

* WHEN...Until 9 AM CST Wednesday.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Slick spots on roads, overpasses, and
  sidewalks are also possible as the fog freezes on exposed
  surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

MNZ044-045-052-053-WIZ014>016-023-025-027-028-060900-
/O.CON.KMPX.FG.Y.0005.210106T0300Z-210106T1500Z/
Mille Lacs-Kanabec-Isanti-Chisago-Polk-Barron-Rusk-St. Croix-Dunn-
Chippewa-Eau Claire-
Including the cities of Princeton, Mora, Cambridge, Center City, 
Osceola, Rice Lake, Ladysmith, Hudson, Menomonie, Chippewa Falls,
and Eau Claire
649 PM CST Tue Jan 5 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
WEDNESDAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of northwest and west central Wisconsin and 
  east central Minnesota.

* WHEN...Until 9 AM CST Wednesday.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Slick spots on roads, overpasses, and
  sidewalks are also possible as the fog freezes on exposed
  surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
422 
WWUS73 KMPX 060430
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1030 PM CST Tue Jan 5 2021

MNZ044-045-052-053-063-070-078-WIZ014>016-023>028-061300-
/O.CON.KMPX.FG.Y.0005.000000T0000Z-210106T1500Z/
Mille Lacs-Kanabec-Isanti-Chisago-Washington-Dakota-Goodhue-Polk-
Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
Including the cities of Princeton, Mora, Cambridge, Center City, 
Stillwater, Hastings, Red Wing, Osceola, Rice Lake, Ladysmith, 
Hudson, River Falls, Menomonie, Durand, Chippewa Falls, 
and Eau Claire
1030 PM CST Tue Jan 5 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
WEDNESDAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of northwest and west central Wisconsin and 
  east central and southeast Minnesota.

* WHEN...Until 9 AM CST Wednesday.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Slick spots on roads, overpasses, and
  sidewalks are also possible as the fog freezes on exposed
  surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
240 
WWUS73 KMPX 060957
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
357 AM CST Wed Jan 6 2021

MNZ044-045-052-053-063-070-078-061100-
/O.CAN.KMPX.FG.Y.0005.000000T0000Z-210106T1500Z/
Mille Lacs-Kanabec-Isanti-Chisago-Washington-Dakota-Goodhue-
Including the cities of Princeton, Mora, Cambridge, Center City, 
Stillwater, Hastings, and Red Wing
357 AM CST Wed Jan 6 2021

...DENSE FOG ADVISORY IS CANCELLED...

Visibilities have improved and are expected to remain above
advisory levels the rest of this morning.

$$

WIZ014>016-023>028-061500-
/O.CON.KMPX.FG.Y.0005.000000T0000Z-210106T1500Z/
Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
Including the cities of Osceola, Rice Lake, Ladysmith, Hudson, 
River Falls, Menomonie, Durand, Chippewa Falls, and Eau Claire
357 AM CST Wed Jan 6 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...St. Croix, Pepin, Chippewa, Pierce, Dunn, Eau Claire, 
  Rusk, Barron and Polk Counties.

* WHEN...Until 9 AM CST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Slick spots on roads, overpasses, and
  sidewalks are also possible as the fog freezes on exposed
  surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at Jan 5, 11:20 AM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jan 5, 11:20 AM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1120 AM CST Tue Jan 5 2021

.UPDATE...
Issued at 1120 AM CST Tue Jan 5 2021

Updated to include 18Z aviation discussion below.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 405 AM CST Tue Jan 5 2021

Early morning satellite reveals areas of dense fog continuing to
develop across western WI stretching into parts of central MN. This
fog is much patchier and shallower so far than in previous mornings
with stronger flow just above the surface. The flow aloft is expected
to relax gradually through morning, so could see it become a bit more
widespread before the sun burns it off mid morning.

High clouds are beginning to stream eastward into western MN ahead of
the next system to impact mainly the Plains states. A progressive,
eastward moving trough will reach the Plains this morning, then
stall over the eastern Dakotas tonight, before diving south
toward the southern Plains and lower Mississippi Valley Wednesday.
Due to dry air, precipitation won't penetrate too far east into
MN and the best chances appear to be from the MN River and to the
southwest. Easterly flow and upslope could enhance the precip chance
on the Buffalo Ridge. Atmospheric profiles indicate mostly snow, but
some warm air around 2kft could result in a wintry mix. Snow
accumulation of an inch, maybe up to 2, can be expected late tonight
and early Wednesday.

.LONG TERM...(Wednesday night through Monday)
Issued at 405 AM CST Tue Jan 5 2021

Seasonably cool and cloudy is the name of the game for the long
term. Winds aloft drop off quickly Wednesday night as the 500mb low
continues to move to the south and east, with weak flow continuing
into the weekend. In terms of sensible impacts, this translates to
some pretty dull weather. Clouds look to hang around for much of the
period, but there don't appear to be any super promising signals for
snow on the horizon. Temperatures will still be running slightly
above average for early January (typically our coldest month), so at
least we've got that going for us! Thursday will be the 'warmest'
day through next Tuesday with highs in the upper 20s and low 30s.
Temperatures slide back towards seasonable normals to end the week
in the mid 20s and look to stay there through the end of the period.
Looking at temperature trends beyond Tuesday, the Climate Prediction
Center has our region highlighted for slightly above average temps
to continue for the 6-10 day and 8-14 day outlooks. However, both
the GFS and ECMWF ensembles indicate that temperatures may be a bit
cooler towards the tail end of that 8-14 day period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1120 AM CST Tue Jan 5 2021

We'll see weak warm advection through the period, which will mainly
serve to increase mid and high clouds across the area. There is a
chance for some light precipitation in west/southwest sites late in
the period, but at this point the probability is too low given it is
near the tail end of the forecast, but subsequent updates may need to
include some mention. The main issue/problem is the pesky IFR
conditions impacting the north/east portion of the area. This is
starting to work out based on satellite imagery and a few
observations, but remains problematic at KRNH and KEAU. Forecasting
it to mix out this afternoon, but am concerned about redevelopment
again tonight, so included a mention that isn't as pessimistic as the
LAMP guidance suggests, but still brings IFR conditions back to those
areas later tonight. Difficult to say how far west that could extend
if it occurs given more/thicker mid/high clouds farther west which
should work to limit fog/stratus development to some extent.

KMSP...Main uncertainty is if/when we could see some fog/stratus
development later tonight. Remained optimistic for now and only
included a mention for some light fog later tonight, but will need to
monitor how things go in case mid/high clouds aren't as successful as
expected in keeping the boundary layer from saturating.

/OUTLOOK FOR KMSP/
Wednesday night...MVFR possible late. East wind less than 5 kt.
Thursday...MVFR possible. Southeast wind less than 5 kt.
Thursday night...MVFR possible. Variable wind less than 5 kt.
Friday...MVFR possible. Variable wind less than 5 kt.
Friday night...MVFR likely, IFR possible. Variable wind less than 5
kt.
Saturday...MVFR likely, IFR possible, chance of light snow. Variable
wind around 5 kt becoming northwest.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

UPDATE...
SHORT TERM...Borghoff
LONG TERM...Dye
AVIATION...
Hazardous weather outlook, Jan 5, 11:23 AM CST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1123 AM CST Tue Jan 5 2021

MNZ041-042-047>049-054>070-073>078-082>085-091>093-061730-
Douglas-Todd-Stevens-Pope-Stearns-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-
1123 AM CST Tue Jan 5 2021

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota and west central
Minnesota.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ043>045-050>053-WIZ014>016-023>028-061730-
Morrison-Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago-Polk-
Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
1123 AM CST Tue Jan 5 2021

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...northwest Wisconsin and west
central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Patchy freezing fog will linger into early afternoon. The fog may
redevelop again tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 8:44 PM CSTDense Fog AdvisoryMPXBenton, Chisago, Isanti, Kanabec, Mille Lacs, Morrison and 1 more13 hr

Nearby

Dense Fog Advisories in Wisconsin, 2021Dense Fog Advisories in Minnesota, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.